Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 6, 2002, 10:31 PM EDT for Newaygo County, Oceana County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2002, 10:31 PM EDT (02:31 UTC)
- Expired
- May 6, 2002, 11:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 070231 SVRGRR MIC123-127-070300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 PM EDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1100 PM EDT * AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF NEW ERA...OR ABOUT 6 MILES SOUTHEAST OF HART...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. HUBERTS...HESPERIA AROUND 1040 PM EDT FREMONT AROUND 1050 PM EDT WOOSTER AROUND 1055 PM EDT NEWAYGO...WHITE CLOUD AROUND 1100 PM EDT HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4371 8628 4355 8638 4333 8577 4353 8564 MEADE/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 PM EDT, 7 hours 26 minutes earlier.
Area forecast discussion, May 6, 3:05 PM EDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 PM EDT MON MAY 06 2002 MAIN FORECAST PROBLEMS IN THE NEAR TERM ARE FOR POPS TONIGHT...AND AGAIN ON TUE NIGHT...AND FOR MAX TEMPS ON TUE. THE AREA OF CLEARING ACROSS SOUTHERN WISCONSIN HAS RESULTED IN SOME SFC BASED INSTABILITY THIS AFTERNOON...WITH LAPS SOUNDINGS SHOWING LIS IN THE -6 TO -8 RANGE THERE ATTM. SFC COLD FRONT WILL BE MOVING INTO THIS AREA THIS EVENING AND COULD FOCUS SOME ORGANIZED CONVECTION. SOME QUESTION AS TO THE EXTENT AND COVERAGE OF THESE STORMS AS THEY MOVE INTO GRR CWA...WHERE CLOUDS HAVE BEEN SLOW TO BREAK UP THIS AFTERNOON. WILL GO WITH CHANCE POPS AS IT APPEARS AT LEAST SCATTERED COVERAGE IS LIKELY WITH THE APPROACH OF THE FRONT. AS FOR SVR...ENVIRONMENTAL WINDS ARE NOT OVERLY IMPRESSIVE...WITH 50 KT WINDS CONFINED TO AOA 10 KFT. FREEZING LEVEL IS AOA 10 KFT...SO IT WOULD TAKE SOME HEFTY STORMS TO PRODUCE SVR HAIL. THE COLD FRONT PUSHES THROUGH THE SE CWA AROUND 12Z TUE...AND WILL NOT CARRY POPS FOR THE SECOND PERIOD. SHOULD BE PLENTY OF STRATUS BEHIND THE FRONT DURING MORNING...WITH SFC HIGH NOSING IN AND DRYING OCCURRING BY AFTERNOON. CLOUDS SHOULD BREAK UP WITH SKIES BECOMING MOSTLY SUNNY AFT 18Z. BIG DISPARITY BETWEEN FWC AND MAV TEMPS. WILL GO CLOSER TO THE COOLER MAV...AS SHALLOW COOL AIR MASS SHOULD WORK IN BY THE TIME THE CLOUDS BREAK UP BEHIND THE FRONT. FRONT MOVES BACK AS A WARM FRONT LATE TUE NIGHT. GOOD OVERRUNNING SETS UP AS LOW LEVEL JET INTERSECTS THE FRONT. WILL BRING IN LIKELY POPS LATE FOR SOUTHERN HALF OF CWA...AND GO CHANCE NORTH. MAIN SLUG OF QPF COMES THROUGH WEDNESDAY MORNING AS WARM FRONT MARCHES ACROSS CWA. WILL LEAVE CHANCE POPS GOING FOR WED NIGHT AS SFC LOW MOVES THROUGH AND COLD FRONT APPROACHES. OSTUNO EXTENDED FORECAST DISCUSSION... NEGATIVELY-TILTED UPPER TROUGH SHOULD MOVE ACROSS THE FORECAST AREA THURSDAY MORNING...BRINGING AN END TO EARLY MORNING SHOWERS AS THE SFC COLD FRONT MOVES THROUGH. STRONG COLD ADVECTION NOTED BY 12Z AVN BEHIND THIS SFC FRONT...WITH 850MB TEMPS FALLING BELOW ZERO DEG C THURSDAY AFTERNOON. CLOSED UPPER LOW WILL REMAIN NORTH OF LAKE SUPERIOR...THEREFORE IT APPEARS THE WRAP-AROUND LOW LEVEL MOISTURE WILL BYPASS OUR FORECAST AREA TO THE NORTH. WILL FEATURE IMPROVING SKY CONDITIONS WITH FALLING TEMPS THURSDAY AFTERNOON. THE FROST/FREEZE POTENTIAL FOR THURSDAY NIGHT DOES NOT LOOK AS SIGNIFICANT...DUE TO SFC WIND SPEEDS WHICH MAY STAY UP DUE TO PRESSURE GRADIENT ACCORDING TO 12Z AVN. AS HIGH PRESSURE MOVES TO MID-ATLANTIC BY 12Z SATURDAY...SFC FLOW BECOMES SOUTH TO SOUTHEAST AND UPPER FLOW SWRLY. PREFER SLOWER AND MORE AMPLIFIED DEPICTION OF NEXT UPSTREAM UPPER WAVE AND WILL HOLD OFF ON PRECIP UNTIL SUNDAY...PER ECMWF. PASSAGE OF UPPER WAVE AND SFC FRONT SHOULD BRING DRIER AND SLIGHTLY COOLER AIR INTO THE REGION BY MONDAY. THIS FRONT WILL BE OF PACIFIC ORIGIN...THEREFORE TEMPERATURES BY MONDAY SHOULD BE NEAR CLIMATOLOGICAL NORMALS. GREENE .GRR...NONE.
In the hours before
Local storm report, May 6, 10:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1021 PM EDT MON MAY 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM MEARS MI .75 INCH HAIL
05/06/02 OCEANA REPORTED BY SPOTTERS
1012 PM 3 W MEARS MI 1.00 INCH HAIL
05/06/02 OCEANA
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:53 PM EDT | Special Marine Warning | GRR | 67 min | |
| May 6, 8:53 PM EDT | Special Marine Warning | GRR | 67 min | |
| May 6, 9:49 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 41 min |
| May 6, 9:59 PM EDT | Special Marine Warning | GRR | 31 min | |
| May 6, 9:59 PM EDT | Special Marine Warning | GRR | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.